# SDR CA120207002

- Difficulty date: January 13, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Piper PA-44-180
- Aircraft time: 11,467 hours
- Engine: Lyc LO360E1A6
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Engine
- Condition: Power Loss
- Part time: 1,226 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: B
- Precautionary procedure: E

## Discrepancy

(CAN) DURING POST MAINTENANCE RUN-UP FOLLOWING AN OIL AND FILTER CHANGE, THE LEFT ENGINE HAD VISIBLE SMOKE COMING FROM THE BACK OF AIRCRAFT. THE LEFT ENGINE WAS SHUTDOWN AND AFTER INSPECTION WE NOTICED THAT THE PROP WAS SEIZED AND NOT MOVING. ENGINE WAS SENT TO OVERHAUL SHOP FOR REPAIRS AND THEY REPORTED THAT ONE OF THE MAIN CRANKSHAFT BEARING HAD SPUN AND CAUSED THE CRANKSHAFT TO BE STIFF IN BEING ABLE TO ROTATE THE ENGINE. DURING THE ENGINE REMOVAL WE ALSO FOUND A SMALL CRACK IN THE CRANKCASE. ENGINE WAS REPAIRED AND RETURN TO SERVICE. DUE TO CONCERNS FROM THE ENGINE SHOP ON THE SUSPECTED REASON OF THIS OCCURRENCE MFC HAS ADDED A TORQUE CHECK ON CYLINDER BASE NUTS AT EVERY 500HR INTERVALS. ENGINE HAD SOME INDICATION OF THE CYLINDERS BASE NUTS BEING SLIGHTLY LOOSE (CONSIDERED NORMAL) AND ALLOWING SOME MINOR FRETTING AT THE BASE OF THE CYLINDERS THAT COULD HAVE CONTRIBUTED IN THE BEARINGS FAILURES.
